Kansas, 2006

Flood and Damaging Wind in Kansas, August 17 to 18, 2006

August 17 to 18, 2006 · NWS DDC · 2 events in 2 counties and zones

1 thunderstorm wind, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 17, 1:39 PM CST, 5 hours 4 minutes earlier.

Area forecast discussion, Aug 17, 1:39 PM CST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
239 PM CDT THU AUG 17 2006

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES ARE HIGH TEMPS POST FRONTAL ON SATURDAY AND
THUNDER CHANCES.

A WEAK UPPER TROUGH WILL SLOWLY MOVE NORTHEASTWARD INTO WESTERN
KANSAS LATER TONIGHT AND FRIDAY FROM NEW MEXICO. WILL GO WITH A 20
POP FOR SCATTERED LATE AFTERNOON THUNDER AND INTO EARLY EVENING WITH
ABUNDANT MID LEVEL MOISTURE AND HEATING. THEN CONTINUE WITH SCATTERED
POPS INTO FRIDAY. HIGHS IN THE 90S ON FRIDAY LOOK OK AHEAD OF THE
FRONT. THEN AS NORTHERN BRANCH SHORTWAVE TROUGH MOVES ACROSS ON
FRIDAY NIGHT AND SATURDAY THIS WILL FORCE A COLD FRONT ACROSS MOST OF
THE CWA BY 12Z SATURDAY. HAVE UPPED POPS TO 70 PERCENT FOR THUNDER
ALONG AND JUST BEHIND FRONT WITH GOOD CONVERGENCE AND TROPICAL
MOISTURE. THEN ON SATURDAY SHOULD HAVE SOME LINGERING LIGHT RAIN AND
ISOLATED THUNDER MAINLY IN THE SOUTH CWA WITH LITTLE OR NO INSOLATION
EXPECTED. THEREFORE HAVE LOWERED MAX TEMPS ON SATURDAY INTO THE UPPER
70S TO LOW 80S SOUTH. COULD BE EVEN COOLER IF STRATUS AND DRIZZLE
PERSIST ALL DAY.

DAYS 3-7...

PROLONGED PRECIP CHANCES THIS WEEKEND WITH FRONT STALLING OUT JUST
TO THE SOUTH OF SOUTHWEST KANSAS.  SATURDAY NIGHT...SHOULD SEE
CONTINUED SHOWER AND THUNDERSTORM ACTIVITY ALONG AND NORTH OF
FRONT...PER GFS, NAM, AND UKMET MODELS.  EASTERLY WAVE CURRENTLY IN
THE GULF WILL MOVE INTO SOUTHWEST TEXAS...WHICH WOULD INCREASE
KINEMATIC FORCING (SOUTHEASTERLY FLOW IN THE LOW-MID TROPOSPHERE)
FOR LIFT NEAR THE FRONT INTO AT LEAST THE FIRST HALF OF SUNDAY.
HIGHEST POPS IN THE 30S WILL BE KEPT IN THE SOUTH WITH UPPER TEENS
POPS FARTHER NORTH.  HIGHS WILL STRUGGLE TO GET OUT OF THE MID-UPPER
80S EVEN WITH SOME DECENT SUNSHINE PEEKING THROUGH AT TIMES.  PREV
SHIFT INSERTED HIGHER POPS FOR WEDNESDAY OF NEXT WEEK WITH APPROACH
OF NEXT PACIFIC WAVE ROUNDING THE SOUTHWEST UPPER HIGH...CERTAINLY
SEE SOME JUSTIFICATION IN THIS, BUT TIMING, PLACEMENT, ADJUSTMENT OF
THESE POPS WILL BE ADJUSTED AS WE GET CLOSER TO MID NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  95  71  81 /  20  20  70  50
GCK  69  93  69  81 /  20  20  70  50
EHA  67  93  68  79 /  20  20  50  60
LBL  68  94  70  80 /  20  20  70  70
HYS  70  96  70  85 /  20  40  70  30
P28  73  98  73  85 /  20  20  70  70

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/25
Hazardous weather outlook, Aug 17, 3:35 AM CST, 15 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
435 AM CDT THU AUG 17 2006

KSZ030-031-043>046-063>066-075>079-084>088-181000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-
GRANT-HASKELL-GRAY-FORD-EDWARDS-MORTON-STEVENS-SEWARD-MEADE-CLARK-
435 AM CDT THU AUG 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIND GUSTS UP TO 45 MPH AND PERIODS OF HEAVY RAIN WILL ACCOMPANY
SCATTERED THUNDERSTORMS WHICH ARE EXPECTED TO DEVELOP AFTER 4 PM.
SEVERE WEATHER IS NOT EXPECTED

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS PRODUCING HEAVY RAINFALL AND GUSTY WINDS WILL AGAIN BE
POSSIBLE FRIDAY NIGHT INTO SATURDAY. THESE HEAVY DOWNPOURS MAY
CAUSE SOME MINOR FLOODING...PRIMARILY IN LOW LYING AND POOR
DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. SPOTTERS
ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS.

KSZ061-062-074-080-081-089-090-181000-
HAMILTON-KEARNY-STANTON-KIOWA-PRATT-COMANCHE-BARBER-
435 AM CDT THU AUG 17 2006 /335 AM MDT THU AUG 17 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KANSAS AND SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL AND GUSTY WINDS WILL
BE POSSIBLE FRIDAY NIGHT INTO SATURDAY. THESE HEAVY DOWNPOURS MAY
CAUSE SOME MINOR FLOODING...PRIMARILY IN LOW LYING AND POOR
DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 17, 6:25 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
725 PM CDT THU AUG 17 2006

KSZ045-046-180130-
NESS-RUSH-
725 PM CDT THU AUG 17 2006

...SIGNIFICANT WEATHER ADVISORY FOR NESS AND RUSH COUNTIES...

AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR ALEXANDER AND NORTHWEST
OF NESS CITY...MOVING NORTH AT 10 TO 15 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

RESIDENTS IN NESS AND RUSH COUNTIES...INCLUDING THE CITIES OF
ALEXANDER...NEKOMA...HARGRAVE AND MCCRACKEN...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3832 10022 3835 9907 3867 9907 3866 10021

BURKE

The radar

The Dodge City radar (KDDC), 66 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Ness

When
August 17, 6:43 PM CST
Where
Ness County, 10 mi SW of Ness City
Measured
58 kt (67 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
38.350, -100.033

Flood, Rush

When
August 17, 9:30 PM CST to August 18, 12:00 AM CST
Where
Rush County, 3 mi SE of Mc Cracken
Reported by
LAW ENFORCEMENT
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

Water was 4 to 6 inches deep across highway K4 for a 5 mile stretch.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528629, 5528630.